Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 228, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 2, 2008, 7:04 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2008, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 2, 2008, 7:19 PM CDT
- In force
- 15 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Franklin County, KS, Osage County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3126 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:56 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 2, 5:56 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 556 PM CDT WED JUL 2 2008 .UPDATE... UPDATED FOR 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SYNOPTIC FRONT STILL ANALYZED NORTH OF THE TERMINALS WITH CONVECTION DEVELOPING ALONG THE BOUNDARY OVER SOUTHERN IA AND SOUTHEASTERN NEB. COVERAGE STILL A LITTLE SPOTTY ALONG THE BOUNDARY WITH SATELLITE SHOWING SOME CU BETWEEN BIE AND FNB. CONVECTION AROUND EMP IS EXPECTED TO REMAIN SOUTH OF THE TERMINALS. WILL HAVE TO MONITOR CONVECTIVE TRENDS WITH RUC SOUNDINGS AND LAPS ANALYSIS SHOWING LITTLE CIN ALONG THE SYNOPTIC FRONT FOR TIMING OF POSSIBLE TS IN THE TERMINALS. THOUGH WOULD LIKE TO SEE MORE DEVELOPMENT WEST ALONG THE BOUNDARY BEFORE CONFIDENCE IN TS INCREASES. WILL LIKELY KEEP TEMPO TS SIMPLY TO KEEP CONSISTENCY WITH PREVIOUS FORECASTS. WOLTERS && .PREV DISCUSSION.../324 PM CDT/ NARROW BAND OF SHOWERS AND WEAK THUNDERSTORMS MOVING SOUTHEAST THRU NORTHEAST KANSAS CURRENTLY AND WEAKENING. THIS BAND OF MID LEVEL SHOWERS NOT VERY IMPRESSIVE WITH WARM CLOUD TOPS AND LITTLE IN THE WAY OF LIGHTNING. CLOUDS ALSO DECREASE BEHIND THIS BAND OF SHOWERS...SO MORE SUNSHINE IN THE NORTHERN PORTION OF OUR CWA SHOULD HELP ERODE THE CAP IN THIS AREA. 18Z SOUNDING FROM TOPEKA SHOWED A CAP REMAINING AND FORECAST SOUNDINGS ALSO SHOW CAP HOLDING OVER NORTHEAST KS THRU 22Z. MCV MOVING THRU EASTERN NEBRASKA HAS CAUSED SOME THUNDERSTORMS TO DEVELOP IN EASTERN NEBRASKA. SURFACE FRONT SEEMS TO BE MAKING SLOW PROGRESS SOUTHWARD...AS IT REMAINS IN SOUTHEAST NEBRASKA...TO NORTH CENTRAL KANSAS. AS THE CAP CONTINUES TO WEAKEN AND SURFACE FRONT MOVES FARTHER SOUTH THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE CWA. MAIN CONCERN WILL BE LOCALIZED HEAVY RAINFALL. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS. KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA EARLY THIS EVENING AND THEN SHIFTED FAVORED AREA FOR PRECIPITATION SOUTH AFTER MIDNIGHT. ON THURSDAY...THE FRONTAL BOUNDARY HANGS UP IN EAST CENTRAL KANSAS AND KEPT HIGHEST POPS IN THIS AREA. HOWEVER...IT IS DIFFICULT AT THIS TIME TO KNOW EXACTLY WHERE THE BOUNDARY WILL SET UP. LOWS TONIGHT IN THE LOWER 60S NORTH TO UPPER 60S SOUTH. HIGHS THURSDAY IN THE MID 70S NORTH TO LOWER 80S SOUTH. BASED THURSDAY NIGHT FCST MORE IN LINE WITH THE NAM SOLN AS THE GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK WITH ITS PROJECTION OF AN MCS TOO FAR TO THE NORTH IN THE CWA. ALSO...PREFER THE MORE SOUTHERLY POSITION OF THE FRONT INTO OK THAN THE GFS SHOWS. AS A RESULT...CONTINUED TO KEEP THE HIGHER CHC POPS ACROSS THE EAST CENTRAL AND ONLY SLIGHT CHANCE ACROSS THE NORTHERN CWA. ALSO...TRIMMED SLIGHT CHC POPS FRIDAY TO AREAS MAINLY SOUTH OF THE I 70....THEN WENT DRY FRIDAY NIGHT INTO SATURDAY AS FLOW ALOFT WEAKENS FURTHER AND WARMING ALOFT SPREADS EASTWARD AS UPPER RIDGE IS PUSHED EASTWARD INTO THE PLAINS. ALSO...RAISED HIGH TEMPS SLIGHTLY INTO THE WEEKEND WITH THE UPPER RIDGE BUILDING EASTWARD INTO THE PLAINS AND MORE IN THE WAY OF SUNSHINE EXPECTED THAN PREVIOUS FCST. MODELS KEEPING UPPER RIDGE ACROSS THE PLAINS THROUGH THE WEEKEND WITH FCST PROFILES SHOWING A GOOD CAP IN PLACE. HAVE LEANED WITH THE ECMWF AND WENT WITH A DRY WEEKEND FOR NOW UNTIL SUNDAY NIGHT INTO MONDAY WHEN ANOTHER SHORTWAVE IS FCST TO MOVE EAST THROUGH THE NORTHERN PORTIONS OF THE RIDGE WITH A SLIGHT CHANCE FOR PRECIP GENERALLY NORTH OF I 35...BEFORE RIDGING ALOFT REAMPLIFIES THROUGH MID WEEK. HAVE THEREFORE KEPT TUESDAY AND WEDNESDAY DRY WITH HIGHS IN THE LOW TO MID 90S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 2, 3:48 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED JUL 2 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-032100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TONIGHT...MAINLY THROUGH MIDNIGHT AND TO THE NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THROUGH 10 PM...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY AND THURSDAY NIGHT. THUNDERSTORM CHANCES CONTINUE INTO FRIDAY...WITH THE HIGHER CHANCES ACROSS EAST CENTRAL KANSAS. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THIS EVENING.
In the hours before
Local storm report, Jul 2, 6:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 W READING 38.52N 96.02W
07/02/2008 E0.88 INCH LYON KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 2, 6:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 NE WAVERLY 38.42N 95.56W
07/02/2008 E1.75 INCH COFFEY KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 2, 6:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 9 S TOPEKA 38.92N 95.68W
07/02/2008 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jul 2, 6:51 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 N HARRIS 38.36N 95.43W
07/02/2008 E0.75 INCH ANDERSON KS EMERGENCY MNGR
&&
JLLocal storm report, Jul 2, 6:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 7 SSE TOPEKA 38.96N 95.60W
07/02/2008 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 2, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 10 SE TOPEKA 38.95N 95.55W
07/02/2008 E0.75 INCH SHAWNEE KS NWS EMPLOYEE
ESTIMATED WINDS OF 50 MPH
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 31 min |
| Jul 2, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 23 min |
| Jul 2, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.